A 52-year-old male with alcoholic cirrhosis, Na-MELD score of 19, and esophageal varices was admitted to the ICU for altered mental status and suspected sepsis. He had been admitted to the hospital for 3 weeks before this ICU admission. The patient was placed on prophylactic subcutaneous heparin on admission per standard protocol. The next day, he had significant left arm edema with grimacing on palpation. Ultrasound later that day showed acute brachial vein thrombosis. Laboratory test results that morning showed his platelet count dropped to 60,000 from 150,000/mm3 on the day of his admission. Renal function is within normal limits.
Which of the following medications is the best choice for the prevention of clot propagation?A. Bivalirudin
Correct Answer: A
The patient is most likely suffering from Heparin-induced Thrombocytopenia (HIT). HIT is due to an autoimmune reaction triggered by heparin against antiplatelet factor 4. Treatment consists of cessation of all heparin products, including LMWH, and beginning anticoagulation with a different agent.
The screening test of choice is the 4T score. It has a 99% sensitivity at a cut-off of 3 points. The 4T score is shown in table below (4T score):
Our patient’s 4 T score is 6: new thrombosis, ≤1 day after initiating heparin with exposure within the past 30 days (previous admission), with a possible cause being sepsis and liver failure, with a platelet count fall >50% that is greater than 20,000.
Confirmatory tests include anti-PF4 ELISA with or without platelet activation serotonin assay. In the presence of thrombosis, it is advised that a patient be treated as though they have HIT with a 4T score of 3 or greater until confirmatory testing is complete.
Xa inhibitor, apixaban, is appropriate for treatment of HIT in the outpatient setting, but is not recommended in patients with severe liver dysfunction. Dabigatran is a direct thrombin inhibitor that is also useful in HIT. However, patients with liver dysfunction have been found to have an exaggerated response to dabigatran, increasing their risk of bleeding. Hence, dabigatran is not recommended in cirrhotic patients or patients with elevated transaminases.
Argatroban is also a direct thrombin inhibitor. The half-life is about 1 hour. However, argatroban is hepatically metabolized. There has been successful use with dose reductions, but there is no specific reversal agent for this medication. It may be an appropriate choice, but not the best choice. Bivalirudin is a direct thrombin inhibitor that has a half-life of 25 minutes. It is easily titratable and is cleared renally. Given the patient’s critical illness, preserved renal function and likely need for further interventions bivalirudin would be the best choice.